Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 240, NWS Dodge City, KS

July 15, 20165 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2016, 7:16 PM CDT for 5 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 7:16 PM CDT (00:16 UTC)
Expired
Jul 15, 2016, 8:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KDDC 160016
SVRDDC
KSC007-025-033-097-119-160100-
/O.NEW.KDDC.SV.W.0240.160716T0016Z-160716T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN CLARK COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHEASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 716 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES EAST OF CLARK STATE LAKE TO 9 MILES
  SOUTHWEST OF KNOWLES...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
  BUTTERMILK AND LAKE COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10016 3745 9960 3700 9894
TIME...MOT...LOC 0016Z 308DEG 34KT 3739 9972 3681 10033 

HAIL...0.75IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
407 
WWUS53 KDDC 160037
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT FRI JUL 15 2016

KSC007-025-033-097-119-160100-
/O.CON.KDDC.SV.W.0240.000000T0000Z-160716T0100Z/
COMANCHE KS-CLARK KS-MEADE KS-BARBER KS-KIOWA KS-
737 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN COMANCHE...SOUTHEASTERN CLARK...SOUTHEASTERN
MEADE...SOUTHWESTERN BARBER AND SOUTHWESTERN KIOWA COUNTIES...

AT 737 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF PROTECTION TO 5 MILES NORTH OF
SLAPOUT...MOVING SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...PROTECTION...ENGLEWOOD...SITKA...ACRES...
BUTTERMILK AND LAKE COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10016 3745 9960 3700 9894
TIME...MOT...LOC 0037Z 308DEG 34KT 3728 9954 3670 10015 

HAIL...0.88IN
WIND...70MPH
 
$$

TURNER
270 
WWUS53 KDDC 160054
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT FRI JUL 15 2016

KSC007-025-033-097-119-160102-
/O.EXP.KDDC.SV.W.0240.000000T0000Z-160716T0100Z/
COMANCHE KS-CLARK KS-MEADE KS-BARBER KS-KIOWA KS-
754 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE...
SOUTHEASTERN CLARK...SOUTHEASTERN MEADE...SOUTHWESTERN BARBER AND
SOUTHWESTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING ARE SLOWLY WEAKENING BELOW
SEVERE LIMITS. WIND GUSTS TO 50 MPH...HEAVY RAIN...SMALL HAIL AND
FREQUENT LIGHTNING WILL CONTINUE THROUGH 830 PM. THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.

LAT...LON 3700 10016 3745 9960 3700 9894
TIME...MOT...LOC 0052Z 308DEG 34KT 3728 9954 3670 10015 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:29 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 2:29 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
229 PM CDT FRI JUL 15 2016

...Updated Short Term and Long Term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Jul 15 2016

Potentially significant severe weather event is about to unfold
across far western Kansas. At 19Z, we were tracking an old outflow
boundary extending from just south of GLD to just south of
LaCrosse. This boundary was starting to stall out with late
afternoon insolation setting in. This boundary, in addition to a
triple point area just south of GLD, will be the focus for
thunderstorm development. In fact, storms were already underway at
the triple point southwest of GLD. Additional storms were starting
to form in the well-mixed hot airmass in Baca Co. We fully expect
a severe MCS, potentially signficant, to roll southeast through
much of southwest KS through the evening. There may be a couple of
80-mph wind gust/damage reports in this setup along with
(initially early) golfball hail reports. The very damaging wind
threat is of moist concern, however. The MCS will likely clear
southwest KS in the 04-07z time frame, but not before resulting in
some widespread 0.50 to 1.00 inch rainfall amounts. The forward-
propagating tendency of the MCS would most likely prevent
excessive rainfall in this event.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Jul 15 2016

Not much emphasis on the Long Term given quieter weather regime
through much of this period and all the focus on the more
important near term severe weather threat. Looking at the long
term global models, they all still agree on a 600 decameter 500mb
high settling in through much of the week which will result in
persistent daytime highs around 100 each day and lows generally in
the lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 1230 PM CDT Fri Jul 15 2016

A severe MCS is forecast to move southeast across southwest KS
this evening, which will most likely impact GCK and DDC terminals.
HYS will probably be glanced by the MCS, but will include VCTS for
a few hours there, too. Very strong winds may occur at both GCK
and DDC terminals with the thunderstorms this evenings, perhaps
briefly in excess of 45 or 50 knots. The thunderstorm activity
will likely clear the region in the 03-06z time frame with VFR
resuming and a gradual shift in wind to the east and southeast by
Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  73 100 /  70  10  10  10
GCK  66  95  72 100 /  70  10  10  10
EHA  65  98  72 101 /  60  10  10  10
LBL  66  98  73 102 /  70  10  10  10
HYS  66  91  73  99 /  40  10  10  10
P28  68  94  74 100 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 11:32 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CDT FRI JUL 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-161645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT
SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL
AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL
LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS
NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST
AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING
THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE
AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT
CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS,
PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE
COLORADO BORDER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Jul 15, 5:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          4 W SYRACUSE            37.98N 101.82W
07/15/2016                   HAMILTON           KS   STORM CHASER

            CHASER REPORTED CONE TORNADO THAT LASTED 20 MINS.

&&
Local storm report, Jul 15, 5:37 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             7 E COOLIDGE            38.04N 101.88W
07/15/2016  M1.25 INCH       HAMILTON           KS   STORM CHASER

&&
Local storm report, Jul 15, 5:43 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
07/15/2016  M74 MPH          FINNEY             KS   ASOS

            THIS REPORT IS AT THE GARDEN CITY AIRPORT.

&&

LEE
Local storm report, Jul 15, 6:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 NW DODGE CITY         37.78N 100.04W
07/15/2016  E85 MPH          FORD               KS   NWS EMPLOYEE

            LOST WINDOW TOO

&&
Local storm report, Jul 15, 6:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NW DODGE CITY         37.78N 100.04W
07/15/2016                   FORD               KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A SEMI WAS BLOWN
            OVER ON HIGHWAY 50.

&&

RB
Local storm report, Jul 15, 6:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     MONTEZUMA               37.60N 100.44W
07/15/2016                   GRAY               KS   EMERGENCY MNGR

            REPORTS OF SEVERAL 6 TO 7 INCH DIAMETER TREE
            LIMBS DOWN IN MONTEZUMA.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:29 PM CDTSevere Thunderstorm WarningDDCClark, Ford28 min
Jul 15, 8:00 PM CDTSpecial Weather StatementDDCClark, Comanche60 min
Jul 15, 8:27 PM CDTAreal Flood AdvisoryDDCClark, Ford, Gray, Meade2 hr
Jul 15, 8:32 PM CDTSpecial Weather StatementDDCComanche58 min
Jul 15, 9:07 PM CDTSpecial Weather StatementDDCBarber53 min
Jul 16, 6:49 AM CDTDense Fog AdvisoryDDCEllis, Trego96 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.